Publications Meetings The Profession Membership Programs Math Samplings Policy & Advocacy In the News About the AMS

Remote Access
Green Open Access
Journal of the American Mathematical Society
Journal of the American Mathematical Society
ISSN 1088-6834(online) ISSN 0894-0347(print)


Solution of Shannon's problem on the monotonicity of entropy

Authors: Shiri Artstein, Keith M. Ball, Franck Barthe and Assaf Naor
Journal: J. Amer. Math. Soc. 17 (2004), 975-982
MSC (2000): Primary 94A17
Published electronically: May 12, 2004
MathSciNet review: 2083473
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: It is shown that if $X_1,X_2,\ldots$ are independent and identically distributed square-integrable random variables, then the entropy of the normalized sum

\begin{displaymath}\mathrm{Ent}\left(\frac {X_{1}+\cdots + X_{n}}{\sqrt {n}} \right) \end{displaymath}

is an increasing function of $n$.

The result also has a version for non-identically distributed random variables or random vectors.

References [Enhancements On Off] (What's this?)

Similar Articles

Retrieve articles in Journal of the American Mathematical Society with MSC (2000): 94A17

Retrieve articles in all journals with MSC (2000): 94A17

Additional Information

Shiri Artstein
Affiliation: School of Mathematical Sciences, Tel Aviv University, Ramat Aviv, Tel Aviv 69978, Israel

Keith M. Ball
Affiliation: Department of Mathematics, University College London, Gower Street, London WC1 6BT, United Kingdom

Franck Barthe
Affiliation: Institut de Mathématiques, Laboratoire de Statistique et Probabilités, CNRS UMR C5583, Université Paul Sabatier, 31062 Toulouse Cedex 4, France

Assaf Naor
Affiliation: Theory Group, Microsoft Research, One Microsoft Way, Redmond, Washington 98052-6399

PII: S 0894-0347(04)00459-X
Keywords: Entropy growth, Fisher information, central limit theorem
Received by editor(s): September 4, 2003
Published electronically: May 12, 2004
Additional Notes: The first author was supported in part by the EU Grant HPMT-CT-2000-00037, The Minkowski Center for Geometry and the Israel Science Foundation
The second author was supported in part by NSF Grant DMS-9796221
The third author was supported in part by EPSRC Grant GR/R37210
The last author was supported in part by the BSF, Clore Foundation and EU Grant HPMT-CT-2000-00037
Article copyright: © Copyright 2004 American Mathematical Society

Comments: Email Webmaster

© Copyright , American Mathematical Society
Contact Us · Sitemap · Privacy Statement

Connect with us Facebook Twitter Google+ LinkedIn Instagram RSS feeds Blogs YouTube Podcasts Wikipedia